Differentiating Skin Rash After Stem Cell Transplantation: Graft Versus Host Disease, Cutaneous Reactions to Drugs and Viral Exanthema

Ahuva D. Cices, Chantelle Carneiro, Sara Majewski, Gary Tran, Amanda Champlain, Dennis P West, Jonathan A. Cotliar, Beatrice Nardone*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

1 Scopus citations

Abstract

Hematopoietic stem cell transplant, a life-saving therapeutic option for some patients with malignant and non-malignant disease, may be complicated by a variety of cutaneous and systemic sequelae. Dermatologists are an integral part of the multidisciplinary effort involved in the care of stem cell transplant patients, as skin tissue may be the initial, and/or only, site of graft-versus-host disease (GVHD). Consequently, prompt diagnosis and treatment of cutaneous eruptions in the early post-transplant period may contribute to a reduction in morbidity and mortality. An important confounding issue is the clinical and histopathologic overlap of features among common cutaneous eruptions in stem cell transplant patients, with particular difficulties associated with differentiating GVHD from both cutaneous reactions to drugs (CRDs) as well as viral exanthema, including viral reactivation. We review challenges in the initial diagnosis of cutaneous eruptions following hematopoietic stem cell transplantation and provide an update on approaches to the differential diagnosis for GVHD, CRDs, and viral exanthema.

Original languageEnglish (US)
Pages (from-to)12-17
Number of pages6
JournalCurrent Dermatology Reports
Volume5
Issue number1
DOIs
StatePublished - Mar 1 2016

Keywords

  • Cutaneous reactions to drugs
  • Differential diagnosis
  • Graft-versus-host disease
  • Hematopoietic stem cell transplantation
  • Rash
  • Skin
  • Viral reactivation

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Differentiating Skin Rash After Stem Cell Transplantation: Graft Versus Host Disease, Cutaneous Reactions to Drugs and Viral Exanthema'. Together they form a unique fingerprint.

Cite this